Missouri, 2009

Flash Flood in Missouri, May 25, 2009

May 25, 2009 · NWS LSX · 1 event in 1 county or zone

Several rounds of thunderstorms dumped up to 3 inches of rain over northern portions of Franklin county causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Several rounds of thunderstorms dumped up to 3 inches of rain over northern portions of Franklin county causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 25, 3:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, May 25, 3:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
447 PM CDT MON MAY 25 2009

.DISCUSSION...
/416 PM CDT MON MAY 25 2009/
VERTICALLY STACKED UPPER LOW IS CONTINUING ITS SLOW DRIFT ACROSS
THE CENTRAL U.S. THIS AFTERNOON AND HAS SPUN ITS WAY INTO EXTREME
SW MO. EXPECT THE SYSTEM TO MAINTAIN A NWD DRIFT OVERNIGHT AND
INTO TUESDAY...THEN GET CAUGHT UP IN THE WESTERLIES AND BEGIN ITS
SLOW EXIT FROM THE REGION.  PREFER THE ECMWF AND WRF/NAM SPECIFICS
OF THE LOCATION OF THE LOW...AS IT STILL LOOKS LIKE THE GFS BEGINS
THE EWD MOVEMENT OF THE SYSTEM A BIT TOO SOON.

WITH NEARLY SATURATED AMS...PCPN THREAT WILL REMAIN QUITE HIGH
THROUGH TUESDAY AS THE SYSTEM WOBBLES ITS WAY ACROSS THE REGION...
ALTHOUGH TRYING TO PINPOINT THE LOCATION AND TIMING OF THE HIGHEST
POPS REMAINS QUITE DIFFICULT. I THINK THAT THERE WILL BE A FAIRLY
LARGE DIURNAL COMPONENT TO THE PCPN TRENDS TONGIGHT THROUGH
TUESDAY. HOWEVER...WITH THE CENTER OF THE LOW PASSING OVER
WESTERN MO I DID KEEP POPS VERY HIGH OVER THE WESTERN 2/3 OF THE
CWA THROUGHOUT THE NIGHT TONIGHT...AND CONFINED THE PRIMARY
DIURNAL SWING TO EASTERN SECTIONS OF THE FA. CERTAINLY...OUR MAIN
CONCERN FOR LOW-TOPPED SUPERCELLS PRODUCING BRIEF SPIN UPS WILL BE
OVER THE NEXT FEW HOURS IN THE VICINITY OF THE SFC TROF WHICH
EXTENDS FROM S CNTRL MO INTO S IL.

PRECIPITATION THREAT SHOULD GRADUALLY DIMINISH TUESDAY NIGHT
THROUGH WEDNESDAY AS THE LOW OPENS UP AND BEGINS TO PUSH EAST.
HOWEVER...WILL CARRY POPS UNTIL EARLY THURSDAY WHEN THE SECOND
TROF PASSES. THIS MAY BE A BIT TOO SLOW...BUT WITH THE SLUGGISH
UA FLOW OVER AREA TRENDING SLOW SEEMS WISE ATTM.

NO BIG AMS CHANGES IN THE OFFING...SO TEMP TRENDS WILL CONTINUE TO
BE HIGHLY DEPENDENT ON CLOUDS AND PRECIP. MET MOS HAS BEGUN TO
DROP TEMPS BEHIND THE PASSAGE OF THE WEAK COLD FRONT ON
WEDNESDAY. I DID DROP TEMPS SOME OVER THE NW SECTIONS OF THE FA...BUT
DID NOT GO AS LOW AS MET AS THIS DROP SEEMS A BIT OVERDONE...AND
ANY SUNSHINE THAT OCCURS BEHIND THE FRONT COULD EASILY MODIFY THE AMS.

GENERALY WENT WITH DRY CONDITIONS FOR THE MEDIUM RANGE AS WESTERLIES
REMAIN ANCHORED N OF OUR AREA...WITH TEMPS REMAINING ON THE MILD SIDE.

TRUETT

&&

.AVIATION...
/1236 PM CDT MON MAY 25 2009/
FOR THE 18Z TAFS...
IFR CIGS HAVE GENERALLY SCATTERED OUT SOUTH OF THE I-70
CORRIDOR. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO AFFECT THE BI-STATE THROUGH THE AFTERNOON. RAIN HAS
DEFINITELY BEEN HEAVY ENOUGH TO BRING VSBYS DOWN TO 1SM AT
TIMES...AND CIGS AOB 1000FT ARE ALSO LIKELY. SHOULD SEE CONVECTIVE
ACTIVITY WANE AFTER SUNSET...BUT EXPECT IFR/LIFR STRATUS TO
REDEVELOP BETWEEN 04Z-06Z DUE TO VERY MOIST AIRMASS OVER THE
REGION.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 25, 3:11 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT MON MAY 25 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
411 PM CDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

EARLY THIS EVENING A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM
EASTERN MISSOURI INTO CENTRAL AND SOUTHERN ILLINOIS.  THESE STRONG
STORMS COULD PRODUCE SHORT-LIVED TORNADOES...AND ISOLATED WIND
GUSTS OF AROUND 60 MPH.

OTHERWISE OVERNIGHT...SCATTERED THUNDERSTORMS ARE EXPECTED. POCKETS
OF HEAVY RAINFALL WILL OCCUR WITH SOME OF THE STRONGER AND
SLOW-MOVING STORMS.

MODERATE TO MAJOR FLOODING IS ONGOING ALONG THE ILLINOIS RIVER
AND THE MISSISSIPPI RIVER AROUND CHESTER. PLEASE SEE THE
APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TUESDAY AND WEDNESDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT POCKETS OF HEAVY RAIN
MAY OCCUR WITH A FEW OF THE STRONGER STORMS ON TUESDAY AND TUESDAY
EVENING.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS
RIVER AND THE MISSISSIPPI RIVER AROUND CHESTER. PLEASE SEE THE
APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH A WATCH IS NOT ANTICIPATED...SPOTTERS ACTIVATION MAY BE
NEEDED ON A LOCAL BASIS EARLY THIS EVENING. IN ADDITION...SPOTTERS
ARE REQUESTED TO REPORT ANY RAINFALLS OF OVER AN INCH.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Local storm report, May 25, 2:44 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
344 PM CDT MON MAY 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HEAVY RAIN       COLLINSVILLE            38.68N  90.00W
05/25/2009  M3.50 INCH       MADISON            IL   TRAINED SPOTTER

            TOTAL SO FAR...STILL RAINING AT TIME OF REPORT

&&

EVENT NUMBER LSX0902075

JP
Local storm report, May 25, 2:49 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CDT MON MAY 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0347 PM     FUNNEL CLOUD     3 ESE STAUNTON          39.00N  89.74W
05/25/2009                   MADISON            IL   PUBLIC

            PUBLIC REPORTED A FUNNEL CLOUD ALONG HIGHWAY 55 BETWEEN
            MILE MARKERS 37 AND 41...RELAYED BY ILLINOIS STATE
            POLICE

&&

EVENT NUMBER LSX0902076

JP
Local storm report, May 25, 3:00 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT MON MAY 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0359 PM     FUNNEL CLOUD     BENLD                   39.09N  89.80W
05/25/2009                   MACOUPIN           IL   LAW ENFORCEMENT

            FUNNEL CLOUD BRIEFLY VISIBLE...QUICKLY DISSIPATED

&&

EVENT NUMBER LSX0902077

JP
Local storm report, May 25, 3:07 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CDT MON MAY 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      BUNKER HILL             39.04N  89.95W
05/25/2009                   MACOUPIN           IL   LAW ENFORCEMENT

            MACOUPIN COUNTY S.O. RELAYED INFO THAT ALL ROADS IN AND
            OUT OF BUNKER HILL WERE CLOSED FOR A WHILE THIS
            AFTERNOON...BUT ARE NOW OPEN. S.O. ALSO STATED THAT
            WATER WAS UP TO THE BOTTOM OF VEHICLE DOORS EARLIER BUT
            BUNKER HILL IS STILL EXPERIENCING FLOODING.

&&

EVENT NUMBER LSX0902078

MILLER
Local storm report, May 25, 3:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT MON MAY 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HEAVY RAIN       2 WSW STAUNTON          39.00N  89.82W
05/25/2009  M2.58 INCH       MADISON            IL   TRAINED SPOTTER

            1.76 INCHES IN PAST HOUR...STANDING WATER IN FIELDS AND
            STREET FLOODING OBSERVED

&&

EVENT NUMBER LSX0902079

JP
Local storm report, May 25, 3:53 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
453 PM CDT MON MAY 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HEAVY RAIN       PACIFIC                 38.48N  90.75W
05/25/2009  M1.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

            MINOR ROAD FLOODING OBSERVED

&&

EVENT NUMBER LSX0902080

JP

The radar

The St Louis radar (KLSX), 25 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
May 25, 5:00 PM CST to 7:30 PM CST
Where
Franklin County, Pacific to 2.95 mi W of Robertsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.480, -90.730

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Fiddle Creek Road and Little Tavern Road north of Pacific.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170950.